Virginia, 2001

Flash Flooding and Hail in Virginia, June 5, 2001

June 5, 2001 · NWS RNK · 24 events in 13 counties and zones

Thunderstorms during the afternoon and evening of the 5th produced hail up to nickel size, flash flooding, and damaging winds. Thunderstorms winds downed trees on Route 52 in Hillsville, Route 669, three miles north of Madison Heights, Route 11 in Fairfield, 4 miles southeast of Rustburg, 2 miles east of Phenix, 5 miles northwest of Amherst, and in Natural Bridge, Appomattox, Pulaski, Dublin,…

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$10,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the afternoon and evening of the 5th produced hail up to nickel size, flash flooding, and damaging winds. Thunderstorms winds downed trees on Route 52 in Hillsville, Route 669, three miles north of Madison Heights, Route 11 in Fairfield, 4 miles southeast of Rustburg, 2 miles east of Phenix, 5 miles northwest of Amherst, and in Natural Bridge, Appomattox, Pulaski, Dublin, and Keysville. Thunderstorm winds downed trees in Bedford. A tent was also blown over in Bedford, resulting in minor injuries to a photographer.Heavy thunderstorm rains caused Dreaming Creek to flood Route 460 in Lynchburg, caused several creeks to flood in northern Campbell County, washed out part of a road 2 1/2 miles northeast of Marshalltown, caused Border Creek to flood Route 666, four miles northwest of Fincastle, flooded the intersection of routes 719 and 691, one mile west of Appomattox, and flooded streets in Timberlake. Heavy thunderstorm rains also caused roads to be flooded in several areas from Montvale to Bedford and to Forest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 5, 1:42 PM EST, 2 hours earlier.

Area forecast discussion, Jun 5, 1:42 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
242 PM EDT TUE JUN 5 2001

RIDGE IN THE EAST AND TROF IN THE WEST WILL SHIFT OVER THE NEXT FEW
DAYS WITH A TROF IN THE EAST BY LATE IN THE WEEK.  THIS WILL PUSH
THE WARM FRONT SOUTH OF THE FA AGAIN THURSDAY. IN THE MEANTIME WE
WILL SIT IN THE WARM SECTOR AND SEE SEVERAL CONVECTION PRODUCING
S/WAVES ROLL THRU.  WILL GO WITH 30-40 POPS THRU THURSDAY AND TRY
NOT TO GET FANCY WITH TIMING.

BEYOND THURSDAY LOOKING RELATIVELY COOLER AND DRIER. WAVE ON SAT
MIGHT GET SOMETHING GOING...BUT WILL LEAVE DRY FOR NOW.

FCSTID = 9
ROA   69  87  67  77 /  30  40  30  40
LYH   65  87  65  77 /  30  40  30  40
DAN   70  90  71  80 /  40  40  30  40
BLF   63  78  60  72 /  40  40  40  40
LWB   62  77  60  72 /  40  40  40  40
BCB   65  80  63  75 /  30  40  40  40
TNB   67  81  64  75 /  40  40  40  40

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.
%

In the hours before

Special weather statement, Jun 5, 12:00 PM EST, 3 hours 42 minutes before
NCZ001>006-018>020-VAZ012>020-022>024-032>035-043>047-058-059-052045-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
100 PM EDT TUE JUN 5 2001

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...MAINLY ALONG AND EAST OF THE BLUE RIDGE.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE BLUE RIDGE THIS
AFTERNOON...THEN MOVE EAST ACROSS SOUTHSIDE VIRGINIA AND THE
PIEDMONT OF NORTH CAROLINA.  IF THESE STORMS BECOME SEVERE...THE
MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED...SO STAY TUNED TO
NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR
FORECAST UPDATES.

11
Special weather statement, Jun 5, 1:45 PM EST, 1 hour 57 minutes before
NCZ001-002-018-019-051945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT TUE JUN 5 2001

...THUNDERSTORMS ACROSS NORTHWEST NORTH CAROLINA...

THUNDERSTORMS CONTINUpE TO DEVELOP ACROSS NORTHWEST NORTH CAROLINA.
THE STRONGEST STORM WAS LOCATED IN SOUTHERN WATAUGA COUNTY NEAR
BLOWING ROCK. THESE THUNDERSTORMS MAY PRODUCE GUSTY WINDS...SMALL
HAIL AND HEAVY RAIN AS THEY MOVE SLOWLY NORTHEAST.

JW
Local storm report, Jun 5, 1:53 PM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
253 PM EDT TUE JUN 05 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

TEST...TEST...TEST
Special weather statement, Jun 5, 2:45 PM EST, 57 minutes before
NCZ001>003-018-019-VAZ015-016-032-052100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT TUE JUN 5 2001

...THUNDERSTORMS ACROSS NORTHWEST NORTH CAROLINA AND SOUTHWEST
VIRGINIA...

THUNDERSTORMS CONTINUE TO DEVELOP ACROSS NORTHWEST NORTH CAROLINA
AND SOUTHWEST VIRGINIA. THE STRONGEST STORMS WERE SITUATED IN
SOUTHWEST WILKES COUNTY...JUST SOUTHWEST OF WILKESBORO AND SOUTHERN
CARROLL COUNTY...SOUTH OF FANCYw GAP. THESE THUNDERSTORMS MAY PRODUCE
GUSTY WINDS...SMALL HAIL AND HEAVY RAIN AS THEY MOVE SLOWLY
NORTHEAST.

JW

The radar

The Roanoke radar (KFCX), 50 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 7 flash flood, 5 hail. Local standard time, as filed.

Hail, Carroll

When
June 5, 3:42 PM EST
Where
Carroll County, Hillsville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.767, -80.733

Thunderstorm Wind, Carroll

When
June 5, 4:15 PM EST
Where
Carroll County, Hillsville
Reported by
TRAINED SPOTTER
Coordinates
36.767, -80.733

Thunderstorm Wind, Bedford (C)

When
June 5, 4:30 PM EST
Where
Bedford (C) County, Bedford
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
37.333, -79.533

Hail, Bedford (C)

When
June 5, 4:45 PM EST
Where
Bedford (C) County, Bedford
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.333, -79.533

Thunderstorm Wind, Amherst

When
June 5, 5:00 PM EST
Where
Amherst County, 5 mi NW of Amherst
Reported by
UNKNOWN
Coordinates
37.630, -79.117

Thunderstorm Wind, Rockbridge

When
June 5, 5:10 PM EST
Where
Rockbridge County, Natural Bridge
Reported by
LAW ENFORCEMENT
Coordinates
37.633, -79.550

Hail, Bedford (C)

When
June 5, 5:25 PM EST
Where
Bedford (C) County, Bedford
Measured
0.88 in hail
Reported by
UNKNOWN
Coordinates
37.333, -79.533

Hail, Bedford

When
June 5, 5:25 PM EST
Where
Bedford County, 5 mi SW of Bedford City
Measured
0.88 in hail
Reported by
UNKNOWN
Coordinates
37.283, -79.600

Thunderstorm Wind, Rockbridge

When
June 5, 5:29 PM EST
Where
Rockbridge County, Fairfield
Reported by
LAW ENFORCEMENT
Coordinates
37.883, -79.300

Flash Flood, Campbell

When
June 5, 5:45 PM EST to 7:45 PM EST
Where
Campbell County, North Portion
Reported by
UNKNOWN
Coordinates
37.206, -79.096 (the zone’s center; the record gives no point)

Flash Flood, Campbell

When
June 5, 5:45 PM EST to 6:45 PM EST
Where
Campbell County, Timberlake
Reported by
UNKNOWN
Coordinates
37.206, -79.096 (the zone’s center; the record gives no point)

Flash Flood, Lynchburg (C)

When
June 5, 5:50 PM EST to 6:45 PM EST
Where
Lynchburg (C) County, Lynchburg
Reported by
UNKNOWN
Coordinates
37.414, -79.142 (the zone’s center; the record gives no point)

Thunderstorm Wind, Campbell

When
June 5, 6:00 PM EST
Where
Campbell County, 4 mi SE of Rustburg
Reported by
LAW ENFORCEMENT
Coordinates
37.250, -79.050

Flash Flood, Craig

When
June 5, 6:00 PM EST
Where
Craig County, 3 mi NE of Marshalltown
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
37.481, -80.212 (the zone’s center; the record gives no point)

Flash Flood, Botetourt

When
June 5, 6:00 PM EST
Where
Botetourt County, 4 mi NW of Fincastle
Reported by
OTHER FEDERAL AGENCY
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

Thunderstorm Wind, Amherst

When
June 5, 6:10 PM EST
Where
Amherst County, 3 mi N of Madison Hgts
Reported by
LAW ENFORCEMENT
Coordinates
37.467, -79.133

Thunderstorm Wind, Appomattox

When
June 5, 6:15 PM EST
Where
Appomattox County, Appomattox
Reported by
LAW ENFORCEMENT
Coordinates
37.350, -78.833

Flash Flood, Bedford

When
June 5, 6:15 PM EST
Where
Bedford County, Montvale
Reported by
LAW ENFORCEMENT
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

Thunderstorm Wind, Charlotte

When
June 5, 6:20 PM EST
Where
Charlotte County, 2 mi E of Phenix
Reported by
UNKNOWN
Coordinates
37.070, -78.717

Thunderstorm Wind, Charlotte

When
June 5, 7:10 PM EST
Where
Charlotte County, Keysville
Reported by
LAW ENFORCEMENT
Coordinates
37.050, -78.483

Thunderstorm Wind, Pulaski

When
June 5, 7:15 PM EST
Where
Pulaski County, Pulaski
Reported by
TRAINED SPOTTER
Coordinates
37.050, -80.800

Flash Flood, Appomattox

When
June 5, 7:30 PM EST to 8:15 PM EST
Where
Appomattox County, 1 mi W of Appomattox
Reported by
UNKNOWN
Coordinates
37.372, -78.812 (the zone’s center; the record gives no point)

Thunderstorm Wind, Pulaski

When
June 5, 7:35 PM EST
Where
Pulaski County, Dublin
Reported by
TRAINED SPOTTER
Coordinates
37.117, -80.700

Hail, Halifax

When
June 5, 10:55 PM EST
Where
Halifax County, Nathalie
Measured
0.88 in hail
Reported by
UNKNOWN
Coordinates
36.933, -78.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5251901, 5251902, 5252002, 5251981, 5252001, 5251984, 5251985, 5252000, 5251983, 5251987, 5251998, 5251986, 5251988, 5251990, 5251991, 5251982, 5251989, 5251993, 5251992, 5251997, 5251994, 5251996, 5251995, 5251999.